Texas, 2003

Hail in Texas, May 19, 2003

May 19, 2003 · NWS FWD · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 19, 4:50 PM CST, 31 minutes earlier.

Area forecast discussion, May 19, 4:50 PM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
550 PM CDT MON MAY 19 2003

AVIATION DISCUSSION...
STORMS TO THE WEST ARE BEGINNING TO FALL APART AS THEY HIT THE
MONSTER CAP OVER NORTH CENTRAL TEXAS.  STILL DO NOT BELIEVE ANYTHING
SIGNIFICANT WILL OCCUR UNTIL AFTER FROPA.  CDFNT CURRENTLY FROM
OKLAHOMA CITY TO JUST NORTHWEST OF WICHITA FALLS TO ABILENE...MOVING
SOUTHEAST ABOUT 20-25 MPH.  THIS WOULD MAKE FROPA IN DFW AREA 04-05Z.
WILL MENTION VCSH AT 04Z AND BEGIN TSRA AT 05Z.  HOPE MODELS ARE
RIGHT ABOUT RAFL...WE ARE ONLY 47 PERCENT OF NORMAL FOR THE YEAR  59

.PUBLIC UPDATE...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUE FOR AREA NW OF THE D/FW
METROPLEX...OR GENERALLY ALONG/NW OF A DE LEON...STEPHENVILLE...
WEATHERFORD...DENTON...SHERMAN LINE UNTIL 10 PM CDT. MAIN THREATS
LOOK TO BE LARGE HAIL AND POSSIBLE DAMAGING WINDS. THE FORMER SHOULD
BE MORE OF A THREAT. QUESTION WILL BE...HOW MUCH CAP SHOWN ON 18Z
SOUNDING WILL WEAKEN OR BE BROKEN. BETTER SHOT MAY BE LATER TONIGHT
AS UPPER JET MAX OVER TX PANHANDLE SINKS SEWD TOWARDS THE AREA ALONG
WITH STRONG CONVERGENCE/LIFT ALONG THE COLD FRONT NOW MOVING THROUGH
WRN OK/NW TX. HAVE TO WAIT AND SEE. UPDATES FOR WATCH OUT SHORTLY.

05/

.AFTERNOON PUBLIC DISCUSSION 222 PM CDT...
TOUGH FORECAST THIS AFTERNOON AS A LOT OF THINGS APPEAR TO BE COMING
TOGETHER TO PROVIDE SOME MUCH NEEDED MOISTURE TO MUCH OF NORTH
TEXAS. PROBABLY THE BIGGEST PROBLEM IS FORECASTING SOME LOCALLY
HEAVY RAINFALL AND RELATIVELY HIGH QPF IN THE MIDDLE OF A MODERATE
DROUGHT. HOWEVER...MUCH LIKE THE DRY SPRING...THIS SYSTEM APPEARS
UNUSUAL IN THAT IT WOULD NORMALLY OCCUR IN THE EARLY TO MID
SPRING...AND NOT AT THE END. THAT BEING SAID...MODELS AND MORNING
ATMOSPHERIC DATA SUGGEST THAT CONVECTION WILL FORM ALONG AND MAINLY
BEHIND THE STRONG LATE SEASON COLD FRONT. AT 19Z...THE FRONT WAS
ROUGHLY FROM CENTRAL OKLAHOMA TO NORTH OF MIDLAND. THE FRONT HAS
SLOWED SOMEWHAT DURING THE AFTERNOON...BUT THIS IS TYPICAL AND NOT
THAT UNEXPECTED. MODELS SHOW THE BOUNDARY WORKING INTO OUR NW CWA
AROUND 00Z AND NEAR THE METROPLEX AROUND MIDNIGHT OR 1 AM. SPECIAL
18Z KFWD SOUNDING STILL SHOWS ONE WHALE OF A CAP...AGAIN INDICATING
CONVECTION WILL MOST LIKELY BE POST-FRONTAL. A STOUT SHORTWAVE WILL
MOVE ACROSS N TEXAS THIS EVENING...ALONG WITH SOME JET STREAK
ENERGY. THESE FEATURES WILL ALSO ACT TO ENHANCE LIFT ACROSS THE
REGION...ESPECIALLY JUST SOUTH OF THE RED RIVER. ETA TIME HEIGHT
GRAPHIC ACROSS METROPLEX SHOWS THE STRONGEST LIFT THROUGH A LARGE
DEPTH OF THE ATMOSPHERE THAT I HAVE SEEN SINCE WINTER. H7 FLOW
APPEARS PRETTY LIGHT SO CONVECTION THAT FORMS WILL BE SLOW MOVING
AND COULD PRODUCE SOME LOCALLY HEAVY RAINFALL. THERE WILL ALSO BE AN
OUTSIDE CHANCE OF SEVERE THUNDERSTORMS...MAINLY IN THE FORM OF LARGE
HAIL...BUT THIS THREAT APPEARS TO MAINLY WITH ANY STORMS THAT CAN
GET GOING JUST ALONG AND JUST BEHIND THE FRONT. AREAS NORTHWEST OF
THE METROPLEX MAY ALSO BE MORE FAVORED FOR SOME SEVERE THUNDERSTORMS
AS AFTERNOON HEATING AND CAPE WILL BE MAXIMIZED CLOSER TO THE FROPA.

FRONT SHOULD MAKE IT THROUGH MOST ALL OF OUR CWA BY 18Z
TOMORROW...WITH SOME RAIN AND THUNDERSTORMS LINGERING ACROSS MAINLY
THE SOUTHEAST HALF INTO TUESDAY AFTERNOON. TEMPS WILL BE QUITE A BIT
COOLER TOMORROW...ESPECIALLY WITH A BRISK NORTH WIND.

IN THE EXTENDED...NOT A TON OF CONFIDENCE IN THE LONG RANGE MODELS
BUT SEVERAL DO CONTINUE TO SHOW A DEVELOPING CUT-OFF LOW ACROSS THE
EASTERN U.S.. THIS WOULD KEEP NORTH TEXAS IN N TO NW FLOW ALOFT AND
HELP KEEP HOT SUMMER TEMPERATURES AT BAY. WILL GO WITH THIS SOLUTION
AND BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS THIS WEEKEND
INTO EARLY NEXT WEEK.

FCSTID =   80
DFW   66  72  56  78 /  70  40  20   0
ACT   71  74  59  79 /  60  50  20   0
PRX   63  72  54  77 /  70  50  20   0
DTO   63  71  55  78 /  70  30  20   0
TKI   64  72  55  78 /  70  40  20   0
DAL   67  73  56  78 /  70  40  20   0
TRL   67  73  57  78 /  70  50  20   0
CRS   68  74  59  79 /  70  50  20   0
TPL   70  76  62  79 /  40  50  20  10

.FWD...
TX...NONE.
Hazardous weather outlook, May 19, 2:25 PM CST, 2 hours 56 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-200815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
325 PM CDT MON MAY 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...MAINLY
NORTH OF A CANTON...WACO...LAMPASAS LINE.  THE MAIN THREAT IS LARGE
HAIL.  MOST OF THE STORMS WILL OCCUR NORTH OF A COOL FRONT...
MINIMIZING CHANCES FOR DAMAGING WINDS. ISOLATED STORMS THAT FORM AHEAD
OF THE FRONT COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY
HEAVY RAIN WILL OCCUR WITH TONIGHTS STORMS...WITH AMOUNTS OF TWO
INCHES IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY
WITHIN THE SLIGHT RISK AREA.

The radar

The Dallas/Ft Worth radar (KFWS), 102 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Rockwall

When
May 19, 5:21 PM CST
Where
Rockwall County, Royse City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.983, -96.333

Hail, Cooke

When
May 19, 8:48 PM CST
Where
Cooke County, 5 mi N of Callisburg
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.767, -97.017

Hail, Grayson

When
May 19, 9:04 PM CST
Where
Grayson County, Gordonville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.800, -96.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353982, 5353980, 5353981.